Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 17, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Dec 18, 2020, 2:16 PM MST for 4 counties in Montana. It took effect at Dec 19, 2020, 5:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2020, 2:16 PM MST (21:16 UTC)
- In effect from
- Dec 19, 2020, 5:00 AM MST
- Expired
- Dec 19, 2020, 3:03 PM MST
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909 WWUS75 KMSO 182116 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 216 PM MST Fri Dec 18 2020 MTZ007-200000- /O.NEW.KMSO.WI.Y.0017.201219T1200Z-201220T0000Z/ Butte/Blackfoot Region- 216 PM MST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected. Gusts between 40 and 50 mph are expected at MacDonald Pass, Highway 141 north of Avon, and between Georgetown Lake and Anaconda. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 5 AM to 5 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
877 WWUS75 KMSO 190920 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 220 AM MST Sat Dec 19 2020 MTZ007-200000- /O.CON.KMSO.WI.Y.0017.201219T1200Z-201220T0000Z/ Butte/Blackfoot Region- 220 AM MST Sat Dec 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected. Gusts between 40 and 50 mph are expected at MacDonald Pass, Highway 141 north of Avon, and between Georgetown Lake and Anaconda. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
693 WWUS75 KMSO 192203 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 303 PM MST Sat Dec 19 2020 MTZ007-192315- /O.CAN.KMSO.WI.Y.0017.000000T0000Z-201220T0000Z/ Butte/Blackfoot Region- 303 PM MST Sat Dec 19 2020 ...WIND ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 18, 4:21 AM MST, 9 hours 55 minutes earlier.
Area forecast discussion, Dec 18, 4:21 AM MST, 9 hours 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 421 AM MST Fri Dec 18 2020 .DISCUSSION...A transitory ridge of high pressure will be over the Northern Rockies today causing a decrease in shower activity. A few showers are still expected to linger across northwest Montana. Temperatures are still on track to be relatively warm for this time of year. A weak disturbance is anticipated to move through the region late tonight into Saturday causing widespread shower activity. Snow levels will continue to be moderately high so valley locations will receive a wintry mix. The higher terrain along the Montana/Idaho border will receive the brunt of the precipitation as Lookout and Lolo passes potentially getting 2 to 4 inches of snow by Saturday afternoon. The atmospheric river, strong plume of moisture, is still on track to impact the Northern Rockies Saturday night into Sunday. Snow levels will be steadily rising during this event. Valleys will primarily receive rain while the mountains of north central Idaho into northwest Montana could receive 6 to 14 inches of new snow. Strong upper level winds will also be over the region during this time frame causing some downsloping effects in the broader valleys of western Montana. The models continue to indicate a fairly strong low pressure system impacting the Northern Rockies Monday night into Tuesday. This feature will cause snow levels to crash back to valley floors. The exact path of the system is still a little uncertain at this time, but expect widespread snow. This system will be the last chance of receiving snow before Christmas as a ridge of high pressure is expected to build over the region by the latter part of the week. && .AVIATION...A few showers will continue to linger across parts of northwest Montana, being mainly confined to the higher terrain. Patchy fog is still a concern for KSMN this morning. Any fog that does develop should dissipate by late morning. Mid to high level clouds will continue to stream over the Northern Rockies today. Another weak disturbance is expected late tonight through Saturday causing widespread shower activity. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...ID...None. &&
In the hours before
Local storm report, Dec 18, 10:01 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1001 AM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 E SEELEY LAKE 47.18N 113.46W
12/18/2020 M1.9 INCH MISSOULA MT COCORAHS
COCORAHS STATION MT-MS-26 1 E SEELEY LAKE.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:16 PM MST | Winter Weather Advisory | MSO | Flathead, Lake, Mineral, Missoula, Sanders | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.